Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 11:54 AM CDT for Vermilion County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 11:54 AM CDT (16:54 UTC)
- Expired
- Mar 20, 2017, 12:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Vermilion County, IL
The radar
The Chicago radar (KLOT), 134 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 12:16 PM CDT | HAIL 2 | Hoopeston, IL | |
| Mar 20, 12:30 PM CDT | HAIL 2.75 | Hoopeston, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 469 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
178 WUUS53 KILX 201654 SVRILX ILC183-201745- /O.NEW.KILX.SV.W.0035.170320T1654Z-170320T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 1154 AM CDT MON MAR 20 2017 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Northern Vermilion County in east central Illinois... * Until 1245 PM CDT * At 1153 AM CDT, severe thunderstorms were located along a line extending from Milford to Claytonville to near Cissna Park to near Rankin, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hoopeston, Rossville, Rankin and Alvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753 TIME...MOT...LOC 1653Z 284DEG 28KT 4062 8768 4055 8776 4056 8780 4054 8781 4051 8791 HAIL...1.00IN WIND...<50MPH $$ HJS
3 follow-up statements
855 WWUS53 KILX 201711 SVSILX Severe Weather Statement National Weather Service Lincoln IL 1211 PM CDT MON MAR 20 2017 ILC183-201745- /O.CON.KILX.SV.W.0035.000000T0000Z-170320T1745Z/ Vermilion- 1211 PM CDT MON MAR 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR NORTHERN VERMILION COUNTY... At 1210 PM CDT, severe thunderstorms were located along a line extending from near Freeland Park to 6 miles south of Stockland to near Hoopeston to 6 miles southeast of Claytonville, moving east at 30 mph. These storms have a history of producing one inch hail. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Hoopeston, Rossville, Rankin and Alvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753 TIME...MOT...LOC 1710Z 284DEG 28KT 4059 8753 4052 8761 4053 8765 4051 8766 4048 8776 HAIL...1.00IN WIND...<50MPH $$ HJS
923
WWUS53 KILX 201735
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1235 PM CDT MON MAR 20 2017
ILC183-201745-
/O.CON.KILX.SV.W.0035.000000T0000Z-170320T1745Z/
Vermilion-
1235 PM CDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN VERMILION COUNTY...
At 1234 PM CDT, severe thunderstorms were located along a line
extending from near Freeland Park to 6 miles south of Stockland to
near Hoopeston to 6 miles southeast of Claytonville, and are nearly
stationary.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Hoopeston, Rossville, Rankin and Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753
TIME...MOT...LOC 1734Z 284DEG 28KT 4059 8753 4052 8761 4053 8765 4051
8766 4048 8776
HAIL...2.00IN
WIND...<50MPH
$$
HJS222 WWUS53 KILX 201745 SVSILX Severe Weather Statement National Weather Service Lincoln IL 1245 PM CDT MON MAR 20 2017 ILC183-201754- /O.EXP.KILX.SV.W.0035.000000T0000Z-170320T1745Z/ Vermilion- 1245 PM CDT MON MAR 20 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY WILL EXPIRE AT 1245 PM CDT... The storms which prompted the warning have moved out of the area. Therefore, the warning will be allowed to expire. Additional thunderstorms today could still produce more small hail. LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753 TIME...MOT...LOC 1744Z 284DEG 28KT 4057 8744 4050 8752 4051 8756 4049 8757 4046 8767 $$ HJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:56 AM CDT, 58 minutes earlier.
Area forecast discussion, Mar 20, 10:56 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1056 AM CDT Mon Mar 20 2017 .UPDATE... Issued at 1051 AM CDT Mon Mar 20 2017 Storms exited to the east this morning, and temperatures quickly warmed as the winds moved around to more southerly. Clouds are slowly filling in across the area...with some additional convection building to the north. Scattered showers and thunderstorms will remain possible through the afternoon hours, mainly east of I-55 until the front to the NW finally drifts through Central Illinois. Some minor updates to the PoPs, but no major updates anticipated at this time. && .SHORT TERM...(Today and tonight) ISSUED AT 337 AM CDT Mon Mar 20 2017 Strong to severe thunderstorms with hail (ranging from pea size to golf ball size at Galesburg), frequent lightning and heavy rains were east affected our northern CWA and into northern IL since 1245 am and were now moving east of Peoria. This area of storms should pass east of Marshall, Woodford and Mclean counties by 6 am with some backbuilding. Latest HRRR model shows some of this convection moving into Champaign, Vermilion and Edgar counties during early and mid morning as it weakens since getting further away from low level jet and MUCAPES lowering early this morning. 1009 mb surface low pressure near the nw tip of MO will track so southeast of St Louis by sunset today and pull a cold front southward across central IL this afternoon and toward I-70 by early evening. Showers and thunderstorms will gradually shift into southeast IL during today and linger southeast of I-70 this evening as cold front continues to press southward through that area. The cold front to push into central KY by dawn Tue with convection shifting south of highway 50 by overnight. Milder highs today range from lower 60s from I-74 ne and lower 70s from Jacksonville and Lawrenceville sw with lower 80s by St Louis. Cooler lows tonight in the upper 30s over central IL and lower 40s in southeast IL. .LONG TERM...(Tuesday through Sunday) ISSUED AT 337 AM CDT Mon Mar 20 2017 Cooler highs Tue range from lower 50s from I-74 north, to upper 50s to near 60F in southeast IL. A short wave ejecting ESE from the northern Rockies quickly tracks into central IL by sunset Tue. This to likely spread a band of rain showers into central IL during Tue afternoon and shifting into areas south of I-72 Tue evening before ending by overnight Tue night. Cooler lows Tue night in the upper 20s ne CWA and lower 30s SW CWA. 1037 mb high pressure builds southeast into lower MI by sunset Wed and brings more sunshine but below normal temperatures to central and southeast IL. Wed will be the coolest day this week, similar to this past Saturday, with highs in the low to mid 40s, coolest from I- 74 ne. Lows Wed night again below freezing, ranging from upper 20s to around 30F. 00Z forecast models continue to show strong low pressure developing over eastern CO by sunset Thu and have trended slower with ejecting it into the central plains late this week with a cutoff upper level low moving toward central or southern IL by sunset Sat. Have chance of light rain showers over northern CWA Thu afternoon/evening with highs Thu in the low to mid 50s. Warmer on Friday with highs 65-70F and have it dry Friday morning with chance of showers/thunderstorms west of I-57 Friday afternoon. Best chances of showers and thunderstorms spreads east across area during Friday night and continues on Saturday, though thunder chances shift into southeast CWA by Sat afternoon. Highs Sat range from upper 50s nw of IL river, to the mid 60s in southeast IL. During Sat night have just slight chance of showers nw of IL river while likely chances of showers in southeast IL with isolated thunderstorms Sat evening in far southeast IL. Lingered chances of showers on Sunday especially Sunday morning. Turning a bit cooler with highs in the lower to mid 50s in central IL and upper 50s to near 60F in southeast IL. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 704 AM CDT Mon Mar 20 2017 Storms remained elevated this morning so all sites will be VFR this morning. However, models continue to show MVFR clouds coming into the area later this morning as the front moves through. The lower cigs will continue into the afternoon. Most sites should see a rise in cig heights late afternoon and then during the evening hours become mostly clear. Winds will be easterly early at PIA and BMI due to the outflow boundary being south of those sites. At these two sites, the winds will come back to southerly before the front comes through and changes the direction to northwest to north. As the front moves through rest of the sites, winds will shift to northwesterly-north and increase in speed to 10-15kts. Then winds become northeast east late afternoon at PIA and BMI, followed by the other three sites during the early evening hours. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...07 LONG TERM...07 AVIATION...Auten
Hazardous weather outlook, Mar 20, 11:32 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1132 AM CDT Mon Mar 20 2017 ILZ027>031-036-037-211100- Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 1132 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area Friday afternoon and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040>042-047>051-211100- Cass-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 1132 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area Friday afternoon into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043>045-052>057-061>063-066>068-071>073-211100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie- Piatt-Richland-Shelby- 1132 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected this morning and will gradually diminish from the west during the afternoon. Some of these thunderstorms could be strong east of I-55 and capable of producing hail, mainly less than the size of quarters along with frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area from Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ046-211100- Vermilion- 1132 AM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected this morning and will gradually diminish from the west during the afternoon. Some of these thunderstorms could be strong east of I-55 and capable of producing hail, mainly less than the size of quarters along with frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Thunderstorms are again possible across the area from Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. HJS
In the hours before
Local storm report, Mar 20, 8:43 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
843 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN MINONK 40.90N 89.04W
03/20/2017 M1.56 INCH WOODFORD IL CO-OP OBSERVER
&&
JRPLocal storm report, Mar 20, 11:04 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1104 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NNW EL PASO 40.81N 89.05W
03/20/2017 M1.64 INCH WOODFORD IL COCORAHS
&&
JRPLocal storm report, Mar 20, 11:05 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NE DUNLAP 40.89N 89.64W
03/20/2017 M1.08 INCH PEORIA IL COCORAHS
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:42 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 48 min |
| Mar 20, 1:17 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 28 min |
| Mar 20, 1:49 AM CDT | Special Weather Statement | ILX | Peoria | 41 min |
| Mar 20, 2:09 AM CDT | Special Weather Statement | ILX | Peoria | 51 min |
| Mar 20, 2:26 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 49 min |
| Mar 20, 2:36 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 23 min |
| Mar 20, 2:52 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Woodford | 38 min |
| Mar 20, 3:10 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 50 min |
| Mar 20, 3:27 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 63 min |
| Mar 20, 5:00 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 45 min |
| Mar 20, 5:47 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.